Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Midland/Odessa, TX

September 7, 2018Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 10:03 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 10:03 AM CDT (15:03 UTC)
Expired
Sep 7, 2018, 1:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:07 AM CDTFLASH FLOOD2 Nnw Odessa, TXPUBLIC REPORTED CURB TO CURB FLOODING ALONG US HWY 385 JUST NORTH OF 31ST ST. AND SURROUNDING AREAS.
Sep 7, 12:00 PM CDTFLASH FLOOD7 Ene Odessa, TXFM 588/FAUDREE RD IS UNDER WATER WITH FLOODING OVER THE CURBS.
Sep 7, 12:10 PM CDTFLASH FLOOD4 Ene Odessa, TXBUSINESS 20 AND SERVICE ROADS ARE UNDER WATER NEAR EAST LOOP 338.
Sep 7, 12:10 PM CDTFLASH FLOOD4 E Odessa, TXSERVICE ROADS IMPASSABLE AT I-20 AND LOOP 338 E. STRANDED VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS54 KMAF 071503
FFWMAF
TXC135-329-071800-
/O.NEW.KMAF.FF.W.0038.180907T1503Z-180907T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1003 AM CDT FRI SEP 7 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Eastern Ector County in western Texas...
  West central Midland County in western Texas...

* Until 100 PM CDT.

* At 1000 AM CDT, heavy rain was causing flash flooding across the 
  warned area. Additional heavy rain is likely this morning.

* Some locations that will experience flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3176 10221 3170 10256 3209 10257 3209 10229
      3197 10228

$$

29
1 follow-up statement
569 
WGUS74 KMAF 071634
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1134 AM CDT FRI SEP 7 2018

TXC135-329-071800-
/O.CON.KMAF.FF.W.0038.000000T0000Z-180907T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
1134 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
EASTERN ECTOR AND WEST CENTRAL MIDLAND COUNTIES...

At 1131 AM CDT, flash flooding is occurring across the city of 
Odessa and surrounding areas. All low spots are likely flooded. 
Several inches of rain have already fallen and more is expected. 
Flash flooding will continue.

Some locations that will experience flooding include...
Odessa, West Odessa and Odessa Schlemeyer Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3176 10221 3170 10256 3209 10257 3209 10229
      3197 10228

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:54 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 7, 8:54 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
854 AM CDT Fri Sep 7 2018

.UPDATE...

The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.

&&

.PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.

12

PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/

DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains.  By Sunday the trough will have
passed east as the ridge slowly builds in from the west.  By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.

A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down.  Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s.  Slightly cooled
temps today and tonight.  South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.

Recent wet pattern continues.  This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin.  Pushed up pops a little today and tonight and
will go with widespread likely.  Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas.  However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO.  Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  64  80  63 / 100  60  30  10
Carlsbad                       81  62  83  61 /  60  50  20   0
Dryden                         86  70  84  67 /  90  80  60  20
Fort Stockton                  80  63  79  63 /  90  70  40  10
Guadalupe Pass                 72  58  75  59 /  60  60  20   0
Hobbs                          76  60  79  59 /  80  50  20   0
Marfa                          75  59  73  56 /  80  70  40  10
Midland Intl Airport           80  63  81  64 /  90  60  30  10
Odessa                         80  63  81  63 /  90  60  30  10
Wink                           82  63  83  63 /  80  60  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

rhluchan
Hazardous weather outlook, Sep 7, 3:18 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Fri Sep 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the region today and tonight. Heavy rainfall with localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will remain possible over much of
west Texas Saturday. Rainfall could be heavy at times across
the Big Bend and lower Trans Pecos region of west Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Sep 7, 9:56 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
956 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      2 NW MIDLAND            32.02N 102.10W
09/07/2018                   Midland            TX   AMATEUR RADIO

            RADIO OPERATOR REPORTED FLOODING OVER ROADS AND UP INTO
            SIDEWALKS AND FRONT YARDS AT THE INTERSECTION OF MIDKIFF
            RD. AND NEELY AVE. AND ACROSS TOWARDS GARFIELD ST.

&&

GARCIA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Sep 6, 8:08 PM CDTFlash Flood WarningMAFTerrell3 hr
Sep 6, 8:18 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Sep 6, 8:37 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 7, 12:30 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 7, 8:03 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Sep 7, 8:38 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 7, 9:01 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more30 hr
Sep 7, 9:43 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 7, 10:55 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward6 hr
Sep 7, 11:10 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
Sep 7, 11:38 AM CDTFlash Flood WarningMAFMartin5 hr
Sep 7, 12:01 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 7, 12:45 PM CDTFlash Flood WarningMAFMartin, Midland5 hr
Sep 7, 12:56 PM CDTFlash Flood WarningMAFEctor5 hr
Sep 7, 2:22 PM CDTFlash Flood WarningMAFGlasscock5 hr
Sep 7, 4:45 PM CDTFlash Flood WarningMAFPecos5 hr
Sep 7, 5:43 PM CDTAreal Flood WarningMAFEctor, Glasscock, Martin, Midland6 hr
Sep 7, 6:24 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.